Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for skin allergy

Answered by
Dr.
Dr. Johny Chacko

Dermatologist

Practicing since :2005

Answered : 1919 Questions

default
Posted on Tue, 5 Aug 2014 in Skin Hair and Nails
Question: my wife is suffering from skin allergy and taking Lukotas Fx tablets regularly. But it does not help much.
doctor
Answered by Dr. Johny Chacko 22 minutes later
Brief Answer:
Please provide more details

Detailed Answer:
Hello,

Welcome to healthcare magic.

I understand from your query that your wife is having skin allergy.

From your brief history, I feel that she may be having a condition called urticaria. This is a common type of allergy in which the patient will have raised rashes ( hives) which will last for a few minutes to hours and disappear.

However, allergy is a broad term which could include contact dermatitis, eczema,etc.

Could you provide more details so that I can assess better?

1. From how many days or months id she having this problem?

2. Does she have raised rashes which disappear and reappear or are the rashes continuously present at the same site?

3. Does she have any thyroid abnormality?

4. With the above mentioned medication, do the rashes completely go away and come back again when medicine is stopped? Or is it that the rashes do not disappear even when she takes the medicine.

You have a feature to upload the images by yourself at the right side of the query page, please utilize that if possible so that I can answer your query better. You can also send the image as attachment to YYYY@YYYY , with the subject as 'Attn: Dr. Johny Chacko'

Please revert back with details so that I can assess and give a treatment outline.

Regards,
Dr. Johny Chacko
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Johny Chacko 46 hours later
She is having this problem since 18 months.
The rashes disappear & reappear.
Thyroid problem she had previously. But within limits. Report attached.
The rashes disappear after 2 hrs of takingLukotas FX and reappear after about 8 to 10 hrs. Photograph attached.
doctor
Answered by Dr. Johny Chacko 19 hours later
Brief Answer:
Chronic idiopathic urticaria

Detailed Answer:
Hello,

Greetings.

Sorry for the delay in replying. Your reports and images were not uploaded in my dashboard and I had to request the customer care to look into the problem.

I have seen the clinical picture and the reports you have attached.

I would consider the diagnosis of Chronic Idiopathic Urticaria.

This is a type of skin allergy, as I mentioned above, which presents with hives lasting for few hours.

It seems that she has been evaluated thoroughly. I have seen the allergy test reports that you have attached.

In more than 90% of the cases, it is not possible to find a specific cause for the allergy. That is the reason it is called " Idiopathic" ( meaning no reason found).

This is more common in individuals with other auto immune problem like thyroid abnormalities. Even though the thyroid problem is under control, the allergy ill take time to completely subside.

Eliminating the highlighted food items may provide relief in some patients. However, in my experience, even eliminating food items to which the test has come positive will not be of much use.

I would suggest to you the following -

1. Medications- Lukotas fx has 120 mg Fexofenadine and 10 mg montelukast. This is not the ideal dose of Fexofenadine for adults with urticaria. This is usually the dose for nasal allergies. This may be the reason for the rashes coming back in 8-10 hours. I would suggest that you could give her 180 mg of Fexofenadine orally in the morning. You could give her another antihistamine like Levocetrizine 5 mg orally at bedtime.
This combination will usually keep her symptom free for 24 hours. You could continue the medication regime for 1 month and then stop the morning tablet and continue only the night tablet for another 1 month.
After this, you could make the night tablet every alternate day and see if the rashes appear.
Generally, most patients will be symptom free with alternate day medication.

It is safe to take levocetrizine for 2-3 years without any major side effects.

2. Diet- Avoid foods containing preservatives ( eg , canned food, colas , etc) and those containing food colourants( eg, kebabs at restaurants which have orange colour) as they are potent allergens.
Keep a food diary and write down everything you eat on the day you get rashes. You can look for any common food, which repeats in the diary, eliminate it and see if it helps.

3. Some types of chronic urticaria occur in areas where excessive pressure has been applied - like the waist line ( where one ties the saree or the belt), buttocks ( after prolonged sitting). If you have noticed such triggers, you need to avoid them.

How long the medication should be continued and when the problem will "cure " is difficult for any dermatologist to determine. This differs from person to person and may last from months to years.

Hope this helps you.

If you have any further queries, I will be glad to answer.

Take care.

Regards,
Dr. Johny Chacko


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Contact dermatitis

doctor1 MD

I have a rash on my right forearm that itches terribly. There are also spots that are bright red where the skin has come off. I have tried creams for itching and even an antibiotic cream but nothing seems to work. I can also feel the rash underneath the skin but cannot see it all.

doctor1 MD

6yr male grandson with bright red light rash on cheeks (face) who h spread to forearms after scratching face and then arms. I felt it was contact dermatitis school nurse feels it is a communicable rash. What should I look for to determine if I need to seek medical help?

doctor1 MD

My query is to a dermatologist. My Name is Mrs. Nair, age- 38 years, female. My problem is listed below:

In 2006 April I started having hyper pigmentation on my face, neck and upper back. I consulted a specialist at Manipal Hospital, Bangalore and underwent blood test. As per the blood test my IGE (immunoglobin E) was 460, high above normal. Therefore, I underwent a patch test and the result of the patch test said I was allergic to PPD and some parabens. So my problem was diagnosed as hyper pigmentation due to contact dermatitis. I had used hair colour since February 2006 and as per this result I completely stopped using the same. I underwent chemical peeling, micro dermabrasion and laser treatment subsequently. My facial skin improved a bit, but not much. I had to shift to Egypt on official assignment and here again I consulted two dermatologists. They suggested a skin biopsy for Macular Amyloidosis and a biopsy was done. As per the biopsy report "bundles of collegen found in the dermis and slightly reactive to congo red staining. diagnosis: Amyloidosis."I do not have any itching on the skin except sometimes which i take as due to dryness. Can you please confirm what is my condition? Is there any treatment for this? I would really be grateful for your reply as I cannot consult a doctor from India face to face now as I am still in Egypt.

doctor1 MD

Good day! 3 weeks ago, the areola of my left breast started to itch after i scratched it some clear to yellowish discharges developed which turns to scaly patch but it kept on retuning after I removed it. In addition, my right areola started to have the same symptoms a week ago. It is very itchy when I am in a very cold room. After researching what might be causing it, I stopped using my soap to rule out allergies. I even put hypoallergenic tissue between my bra and breast to rule out contact dermatitis or allergic reactions to it. However all measures taken are not effective. Please do advise what might bebthe cause and how to cure it. Thank you

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the side of it is red and itchy and has a few tiny cuts on one finger. I don’t know how I got this? If it’s...

doctor1 MD

Dermatology......raised wheals on scalp that itch like crazy; with scratching, can scab over and are slow to heal. Now same problem emerging downward on neck behind and under the ear. Thought it was psoriasis at first. Treatment shampoos seemed to...

doctor1 MD

Hi Doctor, Please suggest what oitment can be used. Please see attached. Thanks!!